MAUDE Adverse Event Report: ESTABLISHMENT LABS S.A. MOTIVA IMPLANTS; MOTIVA SILKSURFACE PLUS

ESTABLISHMENT LABS S.A. MOTIVA IMPLANTS; MOTIVA SILKSURFACE PLUS
Catalog Number RSF-550+
Medical Device Problem Codes Break (1069); Device Appears to Trigger Rejection (1524)
Health Effect - Clinical Codes Wound Dehiscence (1154); Capsular Contracture (1761); Seroma (2069); Impaired Healing (2378)
Date of Event 03/24/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
General conclusion: ¿ device involvement: a causal relationship between the reported event and the device has not been established.¿ event characterization: the event was classified as capsular contracture, early seroma, extrusion.Laboratory testing: laboratory evaluation was conducted in accordance with wi-001048 "pms laboratory testing units." key findings include: visual inspection: macroscopic examination of the returned device revealed clear evidence of shell rupture.Microscopic analysis: under magnification, the shell exhibited trace marks indicative of interaction with a sharp instrument.The morphology of these marks closely matched those reproduced under controlled laboratory conditions simulating instrument-related damage.These findings differ significantly from patterns associated with spontaneous rupture (e.G., fatigue or shell degradation).Shell compliance testing: mechanical and material integrity testing confirmed that the implant shell met all applicable international specification standards.Root cause analysis: based on the testing results, the most probable root cause of the iatrogenic rupture is a damage from a sharp surgical instrument.Such damage may have compromised the shell¿s integrity, predisposing it to failure during clinical procedure.Clinical confirmation: upon thorough evaluation of the submitted clinical documentation and supporting evidence, the reported case was not confirmed by clinical affairs.Root cause analysis: this event is a well-documented complication inherent to breast implant surgery.Based on the analysis of the available data, including clinical findings and product traceability records, there is no evidence indicating a causal link between this specific case and any product-related factors, including raw materials or manufacturing processes.The etiology of the alleged event is recognized as multifactorial, given the absence of manufacturing deviations or anomalies, and in line with current clinical literature, the event is considered not attributable to the manufacturing process and/or the product itself.Dfu and labeling evaluation: the event is a known, well-documented complication associated with silicone breast implants.It is clearly addressed in the product¿s directions for use (dfu), which states: "a capsular contracture pertains to hypertrophic scar tissue investing in a foreign body or surgically implanted device, compromising the aesthetic outcome, resulting in pain, breast deformity, and often necessitating further operations.Detection of breast cancer by mammography may also be challenging.Capsular contracture may be more common following infection, hematoma and seroma, and the chance of it happening may increase over time.Capsular contracture occurs more commonly in patients undergoing revision surgery than in patients undergoing primary implantation surgery.Capsular contracture is the most common complication following implant- based breast surgery and is one of the most common reasons for reoperation" capsular contracture is graded into 4 levels depending on its severity.Baker grade i: the breast is normally soft and looks natural; baker grade ii: the breast is a little fi rm but looks normal; baker grade iii: the breast is firm and looks abnormal; baker grade iv: the breast is hard, painful, and looks abnormal.Patients should also be advised that additional surgery might be needed in cases where pain and/or firmness are severe (baker grades iii or iv) and that capsular contracture may happen again after additional surgeries.Correction of capsular contracture may require surgical removal or release of the capsule, or removal and possible replacement of the implant itself.Capsular contracture: normally, capsules of collagen fibers form as an immune response around a foreign body, such as a breast implant, tending to isolate it.Capsular contracture occurs when the capsule tightens and squeezes the implant.This can cause the implant to turn rigid (from slightly firm to quite hard) and the firmest ones can cause varying degrees of discomfort, pain and palpability.In addition to the firmness, capsular contracture can result in a deformed breast, visible surface wrinkling and/or displacement of the implant.Detection of breast cancer by mammography may also be more difficult.Capsular contracture may be more common following infection, hematoma, and seroma, and the chance of it happening may increase over time.Capsular contracture occurs more commonly in patients undergoing revision surgery than in patients undergoing primary implantation surgery.Capsular contracture is a risk factor for implant rupture, and it is the most common reason for reoperation in augmentation and reconstruction patients.¿ seroma - if a hematoma or seroma occurs, it is usually soon after surgery; however, it can also happen at any time.The blood/fluid that causes a hematoma/seroma is usually reabsorbed back into the body.However, if it becomes clinically significant, management may consist of needle aspiration or surgical drainage, usually by reopening the incision made during breast surgery.Gross post-operative hematoma, manifested by enlargement, tenderness, and tissue discoloration, may lead to device extrusion if untreated.Extrusion: this complication is more frequent in overweight patients or those receiving larger implants.To reduce this risk, it is advisable to check the surgical pocket to ensure the muscle incision can be easily closed under minimal or no tension.Intraoperative tissue expansion while dissecting the other side is also used.If the muscle still cannot be closed with minimal tension, a smaller implant must be used.Local trauma or severe infection also can result in exposure and extrusion of the implant.If tissue breakdown occurs and the implant becomes exposed, implant removal may be necessary.¿breast implants can rupture when the shell develops a tear or hole.Rupture can occur at any time after implantation, but it is more likely to occur over time.Silent rupture is common and often asymptomatic; therefore, patients should undergo regular mri screenings starting at 3 years post-op, then every 2 years.¿ the dfu also emphasizes the responsibility of the surgeon to fully inform the patient of potential risks and complications during the pre-operative consultation.Patients are provided with the document ¿motiva implants®: information for the patient,¿ accessible at ifu.Motiva.Health.Literature reference: the aetiology of capsular contracture is multifactorial and consisting of patient, type of surgery, prosthetic material used, the implant pocket placement, the incision type and the duration of follow-ups (liu et al., 2015) (headon, kasem & mokbel, 2015).Capsular contracture is a risk associated with breast surgery (handel, 2006) and there is no evidence to suggest a link between this particular implant and/or its manufacturing process and a higher risk of capsular contracture occurrence.¿seroma can present both early and late, with the latter being recently linked with malignant growths and prolonged onset.¿ (sforza, et al.2017) extrusion represents potential complications associated with the use of breast implants, it involves the implant coming through the skin, normally through the incision where it¿s been placed.Extrusion can happen for several reasons, such as the skin over the implant thinned too much leaving too little coverage for the implant, the implant used is too large, the incision did not heal well and broke open.Implant exposure due to poor tissue coverage frequently obligates the surgeon to remove the breast implant and begin anew (gargano, ciminello & de santis; 2009).¿a number of risk factors for rupture have been identified; the most common cause is surgical instrument damage.¿ (handel, garcía and winxtrom, 2013.Breast implant rupture: causes, incidence, clinical impact, and management.Plast.Reconstr.Surg.132: 1128.) device history record (dhr) review a comprehensive review of the device history record (dhr) for the affected lot was completed.No deviations, non-conformances, or anomalies were identified during manufacturing.All raw materials and process parameters conformed to specified quality requirements.Trend and signal monitoring: the event has been evaluated as part of ongoing trend analysis activities within the pms program.Per the current complaint data report: ¿ no adverse or unexpected trends related to device rupture have been identified.¿ no further corrective or preventive actions are required at this time.Establishment labs will continue to monitor for similar events as part of routine pms surveillance.
 
Additional Manufacturer Narrative
The alleged event is a risk associated with breast surgery and there is no evidence to suggest a link between this particular implant and/or its manufacturing process and a higher risk of occurrence.The cause of capsular contracture is multifactorial, and we cannot conclude that the reported event was caused by the manufacturing process and/or the product itself.A complete review of the dhr for lot involved was carried out, no deviation was found in the manufacturing process.Additionally, there were no indications of abnormalities in raw materials or manufacturing processes which may have affected this particular batch.The instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: capsular contracture: "a capsular contracture pertains to hypertrophic scar tissue investing in a foreign body or surgically implanted device, compromising the aesthetic outcome, resulting in pain, breast deformity, and often necessitating further operations 4.Detection of breast cancer by mammography may also be challenging.Capsular contracture may be more common following infection, hematoma and seroma, and the chance of it happening may increase over time.Capsular contracture occurs more commonly in patients undergoing revision surgery than in patients undergoing primary implantation surgery.Capsular contracture is the most common complication following implant- based breast surgery and is one of the most common reasons for reoperation".Seroma: "seroma is an accumulation of fluid that results from tissue inflammation.The etiology of seroma is known in breast surgery and is connected to a hypovascular milieu or trauma following the surgery.Often, seromas are reabsorbed by the body over several weeks, but needle drainage is sometimes needed to remove the fluid.While seromas do not increase breast cancer risk, they sometimes heal with scar tissue or calcifications that can raise a concern about mammograms in the future.Seroma symptoms most often appear a week to 10 days after surgery; the area may feel tender and swollen, with a discrete lump and redness arising within a day or two.Early seroma formation is defined as periprosthetic fluid accumulation within the first postoperative year, whereas the late form is any moment beyond that time.In addition to causing pain, a seroma increases the risk of developing an infection in the breast.Depending on the location, it may also increase pressure over the surgical site and sometimes cause wound dehiscence".Extrusion: "breast implant extrusion, or breast implant exposure, occurs when the breast skin and tissues that are holding the implant fail, causing the implant to protrude through the skin and become exposed.It happens in less than 2% of patients; it is shortly after breast augmentation or down the road.Breast-implant extrusion can occur for various reasons, such as improper wound healing due to an infection, trauma, too little soft-tissue coverage, oversized implant coupled with too little tissue coverage, or lack of blood supply.Breast-implant extrusion calls for surgery and removal of the implant".Per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health.As stated in the literature: the most common overall indication for reoperation is capsular contracture (handel, 2006).Capsular contracture produces asymmetry between both breasts either in bilateral (when the degree of affectation is different) or unilateral cases.The patient may present discomfort in the contracting breasts, such as coldness and pain (f.J.Escudero et al., 2005).Capsular contracture occurs approximately five times more frequently with smooth surface implants compared with textured surface implants (barnsley, et al.2006).Early seroma formation is defined as periprosthetic fluid accumulation within the first postoperative year, whereas the late form is any moment beyond that time (sforza, et al.2017).Extrusion represents potential complications associated with the use of breast implants, it involves the implant coming through the skin, normally through the incision where it¿s been placed.Extrusion can happen for several reasons, such as the skin over the implant thinned too much leaving too little coverage for the implant, the implant used is too large, the incision did not heal well and broke open.Implant exposure due to poor tissue coverage frequently obligates the surgeon to remove the breast implant and begin anew (gargano, ciminello & de santis; 2009).Establishment labs will continue to monitor for similar complaints/trends.As part of the post market surveillance process, monitoring of the primary endpoints reported is performed to determine unfavorable trends.Per our current complaint data report, no unfavorable trends were detected on this product.No further actions are required.
 
Event or Problem Description
South africa.It was reported that the patient presented with peri-prosthetic fluid and minimal fibrous debris beneath the right prosthesis.Progressive inflammation and seroma development led to breakdown of the inframammary implant insertion site, resulting in implant extrusion.The patient also started to develop tightness and pain in the same breast, clinically classified as baker grade iii capsular contracture with palpable firmness and tenderness of the capsule (sn: (b)(6).No patient demographics, such as weight, or ethnicity, were provided by the reporter.Efforts to gather additional information are ongoing, and the investigation remains in progress.

Brand Name
MOTIVA IMPLANTS
Common Device Name
MOTIVA SILKSURFACE PLUS
Manufacturer (Section D)
ESTABLISHMENT LABS S.A.
building b-25, coyol free zone
alajuela,alajuela
Manufacturer (Section G)
ESTABLISHMENT LABS S.A.
building b-25, coyol free zone
alajuela,alajuela
Manufacturer Contact
susana hidalgo
building b-25, coyol free zone
alajuela,alajuela 
8003554164
MDR Report Key22924226
Report Number3012883202-2025-01083
Device Sequence Number13052045
Product Code FTR
UDI-Device Identifier07445161002167
UDI-Public(01)07445161002167(11)230817(17)280817
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberRSF-550+
Device Lot Number23081097
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/29/2025
Supplement Report FDA Received Date10/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexFemale